Alert archive / Florida / Extreme Wind Warnings in 2018

Extreme Wind Warning 2, NWS Tallahassee, FL

October 10, 20186 counties in Florida

NWS Tallahassee, FL issued this extreme wind warning at Oct 10, 2018, 12:15 PM CDT for 6 counties in Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2018, 12:15 PM CDT (17:15 UTC)
Expired
Oct 10, 2018, 3:15 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Jackson County, FL, Liberty County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 75 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

961 
WFUS52 KTAE 101715
EWWTAE
FLC005-013-045-063-077-133-102015-
/O.NEW.KTAE.EW.W.0002.181010T1715Z-181010T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Extreme Wind Warning
National Weather Service Tallahassee FL
115 PM EDT WED OCT 10 2018

The National Weather Service in Tallahassee has issued a

* Extreme Wind Warning for...
  Southern Jackson County in the Panhandle of Florida...
  Gulf County in the Panhandle of Florida...
  Bay County in the Panhandle of Florida...
  Calhoun County in the Panhandle of Florida...
  Liberty County in Big Bend of Florida...
  Southeastern Washington County in the Panhandle of Florida...

* Until 415 PM EDT/315 PM CDT/.

* At 113 PM EDT/1213 PM CDT/, National Weather Service Doppler radar 
  indicated extreme winds in excess of 130 mph, associated with the 
  eyewall of Hurricane Michael, were continuing to move inland. THIS 
  IS AN EXTREMELY DANGEROUS AND LIFE-THREATENING SITUATION!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Treat these imminent extreme winds as if a tornado
was approaching and move immediately to the safe room in your
shelter. Take action now to protect your life!

&&

A Tornado Watch remains in effect until 500 PM EDT/400 PM CDT/ for
Big Bend of and the Panhandle of Florida.

LAT...LON 3072 8566 3067 8502 3062 8491 3061 8493
      3060 8488 3053 8488 3053 8483 3050 8478
      3046 8478 3045 8476 3022 8479 2972 8530
      2989 8550 3018 8600
TIME...MOT...LOC 1713Z 214DEG 20KT 2997 8556 

$$

42-DVD
1 follow-up statement
525 
WWUS52 KTAE 101902
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
Issued by National Weather Service Jacksonville FL
302 PM EDT WED OCT 10 2018

FLC005-013-045-063-077-133-102015-
/O.CON.KTAE.EW.W.0002.000000T0000Z-181010T2015Z/
Jackson FL-Gulf FL-Bay FL-Calhoun FL-Liberty FL-Washington FL-
302 PM EDT WED OCT 10 2018

...AN EXTREME WIND WARNING REMAINS IN EFFECT UNTIL 415 PM EDT/315 PM
CDT/ FOR SOUTHERN JACKSON...NORTHWESTERN GULF...BAY...CALHOUN...
NORTHWESTERN LIBERTY AND SOUTHEASTERN WASHINGTON COUNTIES...

At 300 PM EDT/200 PM CDT/, National Weather Service Doppler radar 
indicated extreme winds, associated with the eyewall of Hurricane 
Michael, were continuing to move inland. THIS IS AN EXTREMELY 
DANGEROUS AND LIFE-THREATENING SITUATION!
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Treat these imminent extreme winds as if a tornado
was approaching and move immediately to the safe room in your
shelter. Take action now to protect your life!

A Tornado Watch remains in effect until 500 PM EDT/400 PM CDT/ for
Big Bend and the Panhandle of Florida. A Tornado Watch also remains
in effect until 200 AM EDT/100 AM CDT/ for Big Bend Florida.

LAT...LON 3072 8566 3067 8502 3062 8491 3061 8493
      3060 8488 3053 8488 3053 8483 3051 8481
      3027 8491 3009 8518 3008 8541 3021 8569
      3040 8579
TIME...MOT...LOC 1900Z 214DEG 20KT 3046 8517 

$$

Ulrich

What forecasters said that day

The local office's own words before this extreme wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this extreme wind warning went out at Oct 10, 5:53 AM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Oct 10, 5:53 AM CDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
653 AM EDT Wed Oct 10 2018

.AVIATION [Through 12Z Thursday]...

Conditions will continue to deteriorate from south to north
across area terminals this morning into the afternoon as
Hurricane Michael moves closer and eventually inland across the
Florida panhandle. Winds will increase with lowering ceilings as
bands of convection move through the region. We will see gradual
improvement late tonight into Thursday morning.

&&

.PREV DISCUSSION [439 AM EDT]...

.NEAR TERM [Today through Tonight]...

Key Points...

1. Hurricane Michael is expected to make landfall as a Category 4
Hurricane along the Florida Panhandle or western Big Bend today as a
storm of unprecedented strength for this area. Conditions will
continue deteriorating through this afternoon and evening.

2. The greatest threats include the danger of life threatening storm
surge along the Florida Panhandle and Big Bend coastlines and
damaging winds that will result in widespread power outages that may
last days to even more than a week in some areas. In addition,
river flooding and flash flooding and a few tornadoes are expected.

3. The time to prepare is ending. Be prepared to shelter in place
for a long duration of time. As winds increase or a Tornado Warning
is issued be prepared to get to a small interior room away from
outside walls.

Today and tonight is when the greatest, catastrophic impacts from
Hurricane Michael will be felt across the area. Michael is forecast
to be a category 4 hurricane when it makes landfall along the
Florida Panhandle or western Big Bend this afternoon. Based on
historical data, a hurricane of this strength has NEVER made
landfall in this region and thus this is an event that will have
unprecedented impacts. Bands from Hurricane Michael are already
moving onshore. Be prepared for tornadoes in these
 and have a safe interior room to go when when either a Tornado
Warning is issued or the devestating winds from Michael move
onshore.

Life threatening storm surge, downed trees and power lines causing
widespread and long lasting power outages, structural damage impacting
homes and businesses, river flooding and flash flooding, and a few
tornadoes are all expected.

.SHORT TERM [Thursday Through Friday]...

In the wake of the departing hurricane, Thursday will be hot and
very humid with heat indices approaching 100 degrees, especially
over the Florida zones. This will be very uncomfortable
particularly for those residents who are without power due to
Hurricane Michael. Some relief will arrive Thursday night and
Friday as a the first cold front of this fall season sweeps
through the region. Highs on Thursday will be in the mid 80s to
around 90 with highs on Friday ranging from the upper 70s
northwest to mid 80s southeast. Lows Thursday night will range
from the mid 50s northwest to mid 60s southeast.

.LONG TERM [Friday Night Through Wednesday]...

A dry stretch of weather with seasonal temperatures for mid
October is forecast to continue at least through the weekend. For
Monday through Tuesday, a complex pattern sets up which leads to
uncertainty in the sensible weather details. The area will reside
between a cold front approaching from the west, high pressure
nosing down the eastern seaboard, and greater subtropical moisture
to the east. This leads to the potential for increased shower
activity during this period.

.MARINE...

Hurricane Michael is expected to have a major impact on the area.
Hurricane conditions are expected with the worst conditions today
and tonight.

.FIRE WEATHER...

Aside from high dispersion values today, there are no other fire
weather concerns.

.HYDROLOGY...

Given the track and intensity of Hurricane Michael, widespread rainfall
totals of 4 to 8 inches with isolated 12 inch amounts are
possible. The highest of these totals will be in the Florida
panhandle and western Big Bend counties along and to the east of
the track of Michael. These rainfall amounts will result in flash
flooding.

At this time, flood warnings are in effect for portions of the Chipola,
Choctawhatchee, Ochlockonee, and St. Marks Rivers. Despite
current river conditions below normal levels, with the forecast
rainfall, expect additional river basins to rise above flood
stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   79  76  89  59  82 / 100 100  20  10   0
Panama City   79  74  89  61  81 / 100  70  20  10   0
Dothan        78  73  86  54  78 / 100 100  20   0   0
Albany        83  73  87  55  79 / 100 100  50  10   0
Valdosta      84  76  88  60  82 /  90 100  30  10   0
Cross City    83  78  90  65  86 /  90  90  20  10   0
Apalachicola  81  77  87  64  81 / 100  70  20  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Warning for Calhoun-Central Walton-Coastal Bay-Coastal
     Dixie-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     Flash Flood Watch through Thursday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     Tropical Storm Warning for Inland Dixie-Inland Taylor-Lafayette-
     Madison.

     High Rip Current Risk through late Thursday night for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Warning until 2 AM EDT /1 AM CDT/ Thursday for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Hurricane Warning for Baker-Brooks-Calhoun-Clay-Colquitt-Decatur-
     Dougherty-Early-Grady-Lee-Miller-Mitchell-Quitman-Randolph-
     Seminole-Terrell-Thomas-Tift-Turner-Worth.

     Flash Flood Watch through Thursday morning for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-
     Seminole-Terrell-Thomas-Tift-Turner-Worth.

     Tropical Storm Warning for Ben Hill-Berrien-Cook-Irwin-Lanier-
     Lowndes.

AL...Hurricane Warning for Dale-Geneva-Henry-Houston.

     Flash Flood Watch through Thursday morning for Coffee-Dale-
     Geneva-Henry-Houston.

     Tropical Storm Warning for Coffee.

GM...Hurricane Warning for Apalachee Bay or Coastal Waters From
     Keaton Beach to Ochlockonee River FL out to 20 Nm-Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Coastal waters from Suwannee River to Keaton Beach FL
     out 20 NM-Coastal waters from Mexico Beach to Apalachicola
     FL out 20 NM-Coastal waters from Mexico Beach to Okaloosa
     Walton County Line FL out 20 NM-Waters from Suwannee River
     to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Mexico Beach FL from 20 to 60 NM-Waters
     from Mexico Beach to Okaloosa Walton County Line FL from 20
     to 60 NM.

&&

NEAR TERM...LF
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Barry
MARINE...Barry
FIRE WEATHER...Barry
HYDROLOGY...LF

In the hours before

Local storm report, Oct 10, 11:42 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1242 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HURRICANE        APALACHICOLA AIRPORT    29.73N 85.02W
10/10/2018                   FRANKLIN           FL   ASOS

            ASOS STATION AAF, APALACHICOLA MUNICIPAL
            AIRPORT REPORTS A GUST OF 89 MPH.

&&

RH
Local storm report, Oct 10, 11:44 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1244 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HURRICANE        1 NNW PORT SAINT JOE    29.82N 85.30W
10/10/2018                   GULF               FL   MESONET

            GULF COUNTY EOC WEATHERSTEM SITE REPORTED A
            GUST OF 106 MPH.

&&

RH
Local storm report, Oct 10, 11:46 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1246 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HURRICANE        1 SW MILLTOWN           29.82N 85.31W
10/10/2018                   GULF               FL   MESONET

            GULF COUNTY EOC WEATHERSTEM SITE REPORTS
            SUSTAINED WINDS OF 74 MPH.

&&

RH
Local storm report, Oct 10, 11:50 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1250 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HURRICANE        1 SW MILLTOWN           29.82N 85.30W
10/10/2018                   GULF               FL   MESONET

            GULF COUNTY EOC WEATHERSTEM REPORTED A GUST
            OF 113 MPH.

&&

RH
Local storm report, Oct 10, 12:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
108 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HURRICANE        BLOUNTSTOWN             30.44N 85.05W
10/10/2018                   CALHOUN            FL   PUBLIC

            2 TREES AND A POWERLINE REPORTED DOWN IN
            BLOUNTSTOWN.

&&

RH
Local storm report, Oct 10, 12:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
115 PM EDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     NON-TSTM WND GST TYNDALL AFB             30.07N 85.58W
10/10/2018  M119 MPH         BAY                FL   AWOS

            AWOS STATION PAM, TYNDALL AFB REPORTS
            SUSTAINED WINDS OF 82 MPH GUSTS TO 119 MPH.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 1:17 AM CDTRiver Flood WarningTAEWalton, Washington4 days
Oct 10, 1:25 AM CDTRiver Flood WarningTAEDixie, Levy20 hr
Oct 10, 5:38 AM CDTSpecial Marine WarningTAE37 min
Oct 10, 10:11 AM CDTExtreme Wind WarningTAEBay, Franklin, Gulf3 hr
Oct 10, 2:09 PM CDTExtreme Wind WarningTAEGadsden, Holmes, Jackson, Washington96 min
Oct 10, 2:55 PM CDTFlash Flood WarningTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more6 hr
Oct 10, 3:40 PM CDTExtreme Wind WarningTAEJackson110 min
Oct 10, 5:34 PM CDTRiver Flood WarningTAEJackson4 days
Oct 10, 5:36 PM CDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty51 hr

Nearby

Extreme Wind Warnings in Florida, 2018Every extreme wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.